Iowa, 2010

Hail in Iowa, April 5 to 6, 2010

April 5 to 6, 2010 · NWS OAX · 6 events in 4 counties and zones

Thunderstorms, a few severe, developed north of a warm front in an area of warm advection aided by a low level jet. The storms in southwest Iowa mainly produced hail up to quarter-size, although just to the west in eastern Nebraska one storm caused wind damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

Thunderstorms, a few severe, developed north of a warm front in an area of warm advection aided by a low level jet. The storms in southwest Iowa mainly produced hail up to quarter-size, although just to the west in eastern Nebraska one storm caused wind damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Apr 5, 1:35 PM CST, 9 hours 30 minutes earlier.

Area forecast discussion, Apr 5, 1:35 PM CST, 9 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
235 PM CDT MON APR 5 2010

.SHORT TERM...TONIGHT THROUGH THURSDAY.
AREA OF CONVECTION THAT HAD SPREAD INTO SOUTHEAST NEBRASKA OUT OF
KANSAS LATE IN THE MORNING WAS OVER CENTRAL PARTS OF IOWA AT 18Z
WITH A WARM FRONT STRETCHING ACROSS NORTHERN KANSAS INTO NORTHERN
MISSOURI. LATEST MODELS SUGGEST SURFACE WAVE WILL MOVE FROM EASTERN
COLORADO TO SOUTHEAST NEBRASKA OVERNIGHT AND LIFT WARM FRONT SLOWLY
NORTH EXTENDING FROM SOUTHEAST NEBRASKA ACROSS SOUTHERN IOWA BY
TUESDAY MORNING. PRIMARY CONVECTION EXPECTED TO FOCUS NORTH OF
THIS BOUNDARY MAINLY EAST OF THE AREA ACROSS CENTRAL IOWA WHERE
NOSE OF LLJ SETS UP. NONETHELESS HAVE MAINTAINED LIKELY POPS
ACROSS CENTRAL PARTS OF THE CWA AS ELEVATED INSTABILITY AXIS
PIVOTS SOUTH DURING THIS TIME. APPEARS CONVECTION SHOULD REMAIN
ELEVATED ACROSS AREA WITH LARGE HAIL PRIMARY SEVERE THREAT TONIGHT.

TUESDAY WILL BE A BIT TRICKY AS DRY SLOT SETS UP OVER THE SOUTHEAST
PART OF THE CWA ASSOCIATED WITH THE SURFACE LOW WITH MAIN FOCUS
NORTH AND EAST OF THE AREA. UPPER WAVE THEN COMES INTO PLAY LATE
TUESDAY INTO WEDNESDAY WITH FASTER TREND OF THE GFS PREFERRED IN
MOVING SYSTEM OUT ON WEDNESDAY.

.LONG TERM...THURSDAY NIGHT THROUGH MONDAY.
EXTENDED PORTION STILL LOOKING GENERALLY DRY AND WARMER AS RIDGING
DEVELOPS OVER EAST HALF OF THE NATION IN ADVANCE OF NEXT WAVE
COMING INTO THE WESTERN CONUS LATE IN THE PERIOD. I

&&

.AVIATION...
TAF SITES KOFK/KOMA/KLNK

18Z TAFS

SURFACE WARM FRONT THAT WAS LIFTING SLOWLY N WAS NEAR KCNK AT
05/18Z.  FRONT WILL LIKELY MOVE INTO THE SERN CORNER OF NEBRASKA
THIS EVENING AND LIFT TO NEAR OMAHA TUESDAY MORNING.  CIGS WERE
LOWERING AHEAD OF BOUNDARY AND GENERALLY SHOULD BE IN MVFR CATEGORY
AT TAF SITES MUCH OF THE FORECAST PD...ALTHOUGH THEY COULD BE ABOVE
3000 FT FOR A WHILE THIS AFTN...ESPECIALLY FROM KOFK TO KOMA.  CIGS
WILL LIKELY LIFT SOUTH OF WARM FRONT NEAR KOMA/KLNK...ESPECIALLY
TOWARD 06/15-18Z.  FORECAST SOUNDINGS INDICATED TSTMS WL REDEVELOP
OR MOVE INTO REGION TNGT WITH 06/05-10Z MOST LIKELY TIME PD.
PROB30S WERE INCLUDED AT TAF SITES DURING THAT TIME.  ANY STORM
TONIGHT COULD PRODUCE LARGE HAIL IN ADDITION TO GUSTY WINDS ALTHOUGH
CHCS AT TAF SITES SEEMED TO REMOTE TO CARRY JUST YET.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
IA...NONE.
&&

FOBERT/CHERMOK
Hazardous weather outlook, Apr 5, 4:30 PM CST, 6 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
530 PM CDT MON APR 5 2010

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-061230-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-
PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-
STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER-
SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE-
JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON-
530 PM CDT MON APR 5 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.

.DAY ONE...TONIGHT AND TUESDAY

THUNDERSTORMS ARE POSSIBLE THIS EVENING AND OVERNIGHT AS A WARM
FRONT LIFTS INTO SOUTHEASTERN NEBRASKA AND SOUTHWESTERN IOWA.
IF THUNDERSTORMS CAN DEVELOP THIS EVENING IN FAR SOUTHEAST
NEBRASKA AND SOUTHWEST IOWA...THEY WOULD CARRY A THREAT FOR LARGE
HAIL AND DAMAGING WINDS. OTHERWISE...MORE WIDESPREAD STORMS WILL
DEVELOP OVERNIGHT...WITH THE POSSIBILITY FOR SMALL HAIL IN THE
STRONGER THUNDERSTORMS.

THUNDERSTORMS ARE POSSIBLE AGAIN ON TUESDAY AS A SLOW-MOVING
SYSTEM CONTINUES TO MOVE ACROSS THE PLAINS. THE GREATEST POTENTIAL
FOR STRONG TO SEVERE THUNDERSTORMS WOULD BE SOUTH OF A LINE FROM
AROUND FAIRBURY NEBRASKA TO AROUND HARLAN IOWA.

.DAYS TWO THROUGH SEVEN...TUESDAY NIGHT THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING...PARTICULARLY IN
SOUTHEAST NEBRASKA AND SOUTHWEST IOWA.

MAYES

In the hours before

Special weather statement, Apr 5, 9:01 PM CST, 2 hours 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1001 PM CDT MON APR 5 2010

IAZ091-060345-
PAGE IA-
1001 PM CDT MON APR 5 2010

...SPECIAL WEATHER STATEMENT FOR SOUTHEASTERN PAGE COUNTY UNTIL 1045
PM CDT...

AT 956 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM NEAR COIN...OR 15 MILES NORTHEAST OF TARKIO...
MOVING NORTHEAST AT 40 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER IS POSSIBLE WITH THIS STORM...
ALONG WITH FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  CLARINDA...
  BRADDYVILLE...
  SHAMBAUGH...

NIETFELD
Special weather statement, Apr 5, 9:04 PM CST, 2 hours 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1004 PM CDT MON APR 5 2010

NEZ092-060330-
PAWNEE NE-
1004 PM CDT MON APR 5 2010

...SPECIAL WEATHER STATEMENT FOR PAWNEE COUNTY UNTIL 1030 PM CDT...

AT 1001 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A STRONG THUNDERSTORM 7 MILES NORTH OF SUMMERFIELD...OR 23
MILES SOUTHEAST OF BEATRICE...MOVING NORTHEAST AT 40 MPH.

HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM...ALONG
WITH FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  PAWNEE CITY...
  TABLE ROCK...
  BURCHARD...
  STEINAUER...

THIS STORM MAY INTENSIFY....AND A TORNADO WATCH IS IN EFFECT FOR THIS
AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS
LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE
WARNINGS FROM THE NATIONAL WEATHER SERVICE.

NIETFELD
Special weather statement, Apr 5, 9:10 PM CST, 1 hour 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1010 PM CDT MON APR 5 2010

IAZ090-NEZ068-060415-
FREMONT IA-OTOE NE-
1010 PM CDT MON APR 5 2010

...SPECIAL WEATHER STATEMENT FOR EASTERN OTOE AND FREMONT COUNTIES
UNTIL 1115 PM CDT...

AT 1008 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A STRONG THUNDERSTORM NEAR COOK...OR 38 MILES SOUTHEAST OF
LINCOLN...MOVING NORTHEAST AT 40 MPH.

HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM...ALONG
WITH FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  TALMAGE...
  NEBRASKA CITY...
  SIDNEY...
  RIVERTON...
  FARRAGUT...
  LORTON VILLAGE...
  DUNBAR...
  TABOR...
  RANDOLPH...

THIS STORM MAY INTENSIFY. MONITOR LOCAL RADIO AND TV STATIONS...AS
WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND
POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

NIETFELD
Special weather statement, Apr 5, 10:22 PM CST, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1122 PM CDT MON APR 5 2010

IAZ080-060445-
MONTGOMERY IA-
1122 PM CDT MON APR 5 2010

...SPECIAL WEATHER STATEMENT FOR NORTHEASTERN MONTGOMERY COUNTY UNTIL
1145 PM CDT...

AT 1119 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A STRONG THUNDERSTORM 7 MILES NORTHEAST OF STANTON...OR 47
MILES NORTHEAST OF TARKIO...MOVING NORTHEAST AT 50 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER IS EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  GRANT...

MAYES
Special weather statement, Apr 5, 10:43 PM CST, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1143 PM CDT MON APR 5 2010

IAZ056-069-060515-
POTTAWATTAMIE IA-SHELBY IA-
1143 PM CDT MON APR 5 2010

...SPECIAL WEATHER STATEMENT FOR NORTHEASTERN POTTAWATTAMIE AND
SOUTHERN SHELBY COUNTIES UNTIL 1215 AM CDT...

AT 1138 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A STRONG THUNDERSTORM NEAR MINDEN...OR 26 MILES EAST OF
OMAHA...MOVING NORTHEAST AT 40 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER IS EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  SHELBY...
  AVOCA...
  WALNUT...
  HARLAN...
  ELK HORN...
  HANCOCK...
  TENNANT...
  NISHNA BEND RECREATION AREA...
  PRAIRIE ROSE STATE PARK...
  ELK HORN CREEK RECREATION AREA...

THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

MAYES
Special weather statement, Apr 5, 11:05 PM CST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1205 AM CDT TUE APR 6 2010

IAZ056-060545-
SHELBY IA-
1205 AM CDT TUE APR 6 2010

...SPECIAL WEATHER STATEMENT FOR EASTERN SHELBY COUNTY UNTIL 1245 AM
CDT...

AT 1202 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A STRONG THUNDERSTORM NEAR IRWIN...OR 55 MILES NORTHEAST OF
OMAHA...MOVING NORTHEAST AT 65 MPH.

HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
MAINLY RURAL AREAS OF NORTHEASTERN SHELBY COUNTY.

MAYES

The radar

The Omaha radar (KOAX), 98 km away, was scanning. The volume nearest the first event began at 05:02 UTC.

Open the radar archive at this moment

Event by event

6 hail. Local standard time, as filed.

Hail, Shelby

When
April 5, 11:05 PM CST
Where
Shelby County, 7.47 mi SE of Corley
Measured
1 in hail
Reported by
Public
Coordinates
41.510, -95.220

Hail, Pottawattamie

When
April 5, 11:05 PM CST
Where
Pottawattamie County, Avoca
Measured
1.5 in hail
Reported by
Newspaper
Coordinates
41.480, -95.350

Hail up to 1.5 inches in diameter caused rather extensive damage to cars and even some houses in the Avoca area.

Hail, Harrison

When
April 6, 12:00 AM CST
Where
Harrison County, Dunlap
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
41.850, -95.600

Hail, Shelby

When
April 6, 12:01 AM CST
Where
Shelby County, Harlan
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
41.650, -95.330

Hail, Monona

When
April 6, 12:12 AM CST
Where
Monona County, Soldier
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
41.980, -95.780

Hail, Monona

When
April 6, 12:15 AM CST
Where
Monona County, Soldier
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.980, -95.780

A trained spotter reported that hail a little larger than nickel-size fell.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2010Every state in 2010This day in weather historyWarnings in Iowa, April 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 214840, 215677, 214841, 214842, 214843, 215002.